On the Influence of Concentration on the Rheology of Polymer Solutions: Can Scaling Laws Be Found?

A. J. Nogueiro 1  and J. M. Maia 1
  • 1 Dept. of Polymer Engineering, University of Minho, 4800-058, Guimarães, Portugal

Abstract

The present work is concerned with the study of the rheology of polymer solutions spanning different concentration regimes and originates from a former round-robin research programme on this subject, the S1 project, involving a number of research groups and institutions. The base fluid for this programme was the so-called S1 fluid, which is a 2.5% w/w solution of Polyisobutylene (PIB) in a solvent consisting of a mixture of polybutene oil and dekalin. In this paper a set of solutions having different concentrations of PIB are studied in steady shear, oscillatory shear and in axi-symmetrical contraction flows. The focus of the study is on the possibility of finding concentration scaling laws for polymer solutions spanning each or several of the concentration regimes. The results in shear flows show that it is possible to find scaling laws both for temperature and concentration in all regimes. Extensional results show that the curves superimpose within each concentration regime, but not over the whole range of concentrations. Accordingly, concentration scaling laws were then found for both shear and extension, the latter depending on the concentration regime: dilute, semi-dilute or concentrated.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] Special Issue on Chamonix Conference, J Non-Newtonian Fluid Mechanics 30 (1988).

  • [2] Special Issue, J Non-Newtonian Fluid Mechanics 35 (1990) 85-480.

  • [3] Hudson NE, Jones TER: J Non-Newtonian Fluid Mechanics 46 (1993) 69-88.

  • [4] Special Issue, J Non-Newtonian Fluid Mechanics 52 (1994).

  • [5] Maia JM: Ph.D. Thesis, University of Wales Aberystwyth (1996).

  • [6] Maia JM, Binding D: Rheol. Acta 38 (1999) 160-171.

  • [7] Fischer P, Rehage H: Langmuir 13 (1997) 7012-7020.

  • [8] Cartalos U, Piau J-M: J. Non-Newtonian Fluid Mechanics 44 (1992) 55-83.

OPEN ACCESS

Journal + Issues

Search